• Previous Article
    Local well-posedness for Navier-Stokes equations with a class of ill-prepared initial data
  • DCDS Home
  • This Issue
  • Next Article
    Pointwise properties of $ L^p $-viscosity solutions of uniformly elliptic equations with quadratically growing gradient terms
May  2020, 40(5): 2963-2986. doi: 10.3934/dcds.2020157

General initial data for a class of parabolic equations including the curve shortening problem

1. 

The Chinese University of Hong Kong, Hong Kong

2. 

Northern Illinois University, DeKalb, IL60115, U.S.A

* Corresponding author: Kai-Seng Chou

Received  September 2019 Revised  November 2019 Published  March 2020

The Cauchy problem for a class of non-uniformly parabolic equations including (4) is studied for initial data with less regularity. When $ m\in(1,2] $, it is shown that there exists a smooth solution for $ t>0 $ when the initial data belongs to $ L_{\text{loc}}^p, p>1 $. When $ m>2 $, the same results holds when the initial data belongs to $ W_{\text{loc}}^{1,p}, p\geq m-1 $. An example is displayed to show that a smooth solution may not exist when the initial data is merely in $ L^p_{\text{loc}}, p>1 $. Solvability of the weak solution is also studied.

Citation: Kai-Seng Chou, Ying-Chuen Kwong. General initial data for a class of parabolic equations including the curve shortening problem. Discrete & Continuous Dynamical Systems - A, 2020, 40 (5) : 2963-2986. doi: 10.3934/dcds.2020157
References:
[1]

S. Angenent, Parabolic equations for curves on surfaces. I. Curves with p-integrable curvature, Ann. of Math., 132 (1990), 451-483.  doi: 10.2307/1971426.  Google Scholar

[2]

S. Angenent, Parabolic equations for curves on surfaces. II. Intersections, blow-up and generalized solutions, Ann. of Math., 133 (1991), 171-215.  doi: 10.2307/2944327.  Google Scholar

[3]

D. G. Aronson, Non-negative solutions of linear parabolic equations, Ann. Scuola Norm. Sup. Pisa, 25 (1971), 221-228.   Google Scholar

[4]

D. G. Aronson and L. A. Caffarelli, The initial trace of a solution of the porous medium equation, Trans. Amer. Math. Soc, 280 (1983), 351-366.  doi: 10.1090/S0002-9947-1983-0712265-1.  Google Scholar

[5]

Ph. BenilanM. G. Crandall and M. Pierre, Solutions of the porous medium equationin $\mathbb R^n$ under optimal conditions on initial values, Indiana Univ. Math J., 33 (1984), 51-87.  doi: 10.1512/iumj.1984.33.33003.  Google Scholar

[6]

Y. G. ChenY. Giga and S. Goto, Uniqueness and existence of viscosity solutions of generalized mean curvature flow equations, J. Differential Geom., 33 (1991), 749-786.  doi: 10.4310/jdg/1214446564.  Google Scholar

[7]

K. S. Chou and Y. C. Kwong, On quasilinear parabolic equations which admit global solutions for initial data with unrestricted growth, Calc. Var. Partial Differential Equations, 12 (2001), 281-315.  doi: 10.1007/PL00009915.  Google Scholar

[8]

K. S. Chou and X. P. Zhu, The Curve Shortening Problem, Chapman and Hall/CRC, Boca Raton, FL, 2001. doi: 10.1201/9781420035704.  Google Scholar

[9]

B. E. Dahlberg and C. E. Kenig, Non-negative solutions of the initial-Dirichlet problem for generalized porous medium equations in cylinders, J. Amer. Soc., 1 (1988), 401-412.  doi: 10.1090/S0894-0347-1988-0928264-9.  Google Scholar

[10]

E. DiBenedetto, Degenerate Parabolic Equations, Springer-Verlag, New York, 1993. doi: 10.1007/978-1-4612-0895-2.  Google Scholar

[11]

K. Ecker, An interior gradient bound for solutions of equations of capillary type, Arch. Rational Mech. Anal., 92 (1986), 137-151.  doi: 10.1007/BF00251254.  Google Scholar

[12]

K. Ecker and G. Huisken, Interior estimates for hypersurfaces moving by mean curvature, Invent. Math., 105 (1991), 547-569.  doi: 10.1007/BF01232278.  Google Scholar

[13]

L. C. Evans and J. Spruck, Motion of level sets by mean curvature, I, J. Differential Geom., 33 (1991), 635-681.  doi: 10.4310/jdg/1214446559.  Google Scholar

[14]

L. C. Evans and J. Spruck, Motion of level sets by mean curvature, II, Trans. Amer. Math. Soc., 330 (1992), 321-332.  doi: 10.1090/S0002-9947-1992-1068927-8.  Google Scholar

[15]

L. C. Evans and J. Spruck, Motion of level sets by mean curvature, III, J. Geom. Anal., 2 (1992), 121-150.  doi: 10.1007/BF02921385.  Google Scholar

[16]

A. Friedman, Partial Differential Equations, Holt, Rinehart, Winston, 1969.  Google Scholar

[17]

M. Gage and R. S. Hamilton, The heat equation shrinking convex plane curves, J. Differential Geom., 23 (1986), 69-96.  doi: 10.4310/jdg/1214439902.  Google Scholar

[18]

C. Gerhardt, Evolutionary surfaces of prescribed mean curvature, J. Differential Equations, 36 (1980), 139-172.  doi: 10.1016/0022-0396(80)90081-9.  Google Scholar

[19]

Y. Giga, Interior derivative blow-up for quailinear parabolic equations, Discrete Contin. Dynam. Systems, 1 (1995), 449-461.  doi: 10.3934/dcds.1995.1.449.  Google Scholar

[20]

M. A. Grayson, The heat equation shrinks embedded plane curves to round points, J. Differential Geom., 26 (1987), 285-314.  doi: 10.4310/jdg/1214441371.  Google Scholar

[21]

O. A. Ladyzhenskaja, V. A. Solonnikov and N. N. Ural'ceva, Linear and Quasilinear Equations of Parabolic Type, , vol. 23, Translations of Mathematical Monographs, American Mathematical Society, Providence, 1968.  Google Scholar

[22]

G. Leoni, A First Course in Sobolev Spaces, American Mathematical Society, Providence, 2009. doi: 10.1090/gsm/105.  Google Scholar

[23]

X.-J. Wang, Interior gradient estimates for mean curvature equations, Math. Z., 228 (1998), 73-81.  doi: 10.1007/PL00004604.  Google Scholar

[24]

D. V. Widder, Positive temperatures on an infintie rod, Trans. Amer. Math. Soc., 55 (1944), 85-95.  doi: 10.1090/S0002-9947-1944-0009795-2.  Google Scholar

[25]

Z. Wu, J. Yin, H. Li and J. Zhao, Nonlinear Diffusion Equations, World Scientific, Singapore, 2001. doi: 10.1142/4782.  Google Scholar

[26]

J. Zhao, On the Cauchy problem and initial traces for evolution p-Laplacian equation with strongly nonlinear sources, J. Differential Equations, 121 (1995), 329-383.  doi: 10.1006/jdeq.1995.1132.  Google Scholar

show all references

References:
[1]

S. Angenent, Parabolic equations for curves on surfaces. I. Curves with p-integrable curvature, Ann. of Math., 132 (1990), 451-483.  doi: 10.2307/1971426.  Google Scholar

[2]

S. Angenent, Parabolic equations for curves on surfaces. II. Intersections, blow-up and generalized solutions, Ann. of Math., 133 (1991), 171-215.  doi: 10.2307/2944327.  Google Scholar

[3]

D. G. Aronson, Non-negative solutions of linear parabolic equations, Ann. Scuola Norm. Sup. Pisa, 25 (1971), 221-228.   Google Scholar

[4]

D. G. Aronson and L. A. Caffarelli, The initial trace of a solution of the porous medium equation, Trans. Amer. Math. Soc, 280 (1983), 351-366.  doi: 10.1090/S0002-9947-1983-0712265-1.  Google Scholar

[5]

Ph. BenilanM. G. Crandall and M. Pierre, Solutions of the porous medium equationin $\mathbb R^n$ under optimal conditions on initial values, Indiana Univ. Math J., 33 (1984), 51-87.  doi: 10.1512/iumj.1984.33.33003.  Google Scholar

[6]

Y. G. ChenY. Giga and S. Goto, Uniqueness and existence of viscosity solutions of generalized mean curvature flow equations, J. Differential Geom., 33 (1991), 749-786.  doi: 10.4310/jdg/1214446564.  Google Scholar

[7]

K. S. Chou and Y. C. Kwong, On quasilinear parabolic equations which admit global solutions for initial data with unrestricted growth, Calc. Var. Partial Differential Equations, 12 (2001), 281-315.  doi: 10.1007/PL00009915.  Google Scholar

[8]

K. S. Chou and X. P. Zhu, The Curve Shortening Problem, Chapman and Hall/CRC, Boca Raton, FL, 2001. doi: 10.1201/9781420035704.  Google Scholar

[9]

B. E. Dahlberg and C. E. Kenig, Non-negative solutions of the initial-Dirichlet problem for generalized porous medium equations in cylinders, J. Amer. Soc., 1 (1988), 401-412.  doi: 10.1090/S0894-0347-1988-0928264-9.  Google Scholar

[10]

E. DiBenedetto, Degenerate Parabolic Equations, Springer-Verlag, New York, 1993. doi: 10.1007/978-1-4612-0895-2.  Google Scholar

[11]

K. Ecker, An interior gradient bound for solutions of equations of capillary type, Arch. Rational Mech. Anal., 92 (1986), 137-151.  doi: 10.1007/BF00251254.  Google Scholar

[12]

K. Ecker and G. Huisken, Interior estimates for hypersurfaces moving by mean curvature, Invent. Math., 105 (1991), 547-569.  doi: 10.1007/BF01232278.  Google Scholar

[13]

L. C. Evans and J. Spruck, Motion of level sets by mean curvature, I, J. Differential Geom., 33 (1991), 635-681.  doi: 10.4310/jdg/1214446559.  Google Scholar

[14]

L. C. Evans and J. Spruck, Motion of level sets by mean curvature, II, Trans. Amer. Math. Soc., 330 (1992), 321-332.  doi: 10.1090/S0002-9947-1992-1068927-8.  Google Scholar

[15]

L. C. Evans and J. Spruck, Motion of level sets by mean curvature, III, J. Geom. Anal., 2 (1992), 121-150.  doi: 10.1007/BF02921385.  Google Scholar

[16]

A. Friedman, Partial Differential Equations, Holt, Rinehart, Winston, 1969.  Google Scholar

[17]

M. Gage and R. S. Hamilton, The heat equation shrinking convex plane curves, J. Differential Geom., 23 (1986), 69-96.  doi: 10.4310/jdg/1214439902.  Google Scholar

[18]

C. Gerhardt, Evolutionary surfaces of prescribed mean curvature, J. Differential Equations, 36 (1980), 139-172.  doi: 10.1016/0022-0396(80)90081-9.  Google Scholar

[19]

Y. Giga, Interior derivative blow-up for quailinear parabolic equations, Discrete Contin. Dynam. Systems, 1 (1995), 449-461.  doi: 10.3934/dcds.1995.1.449.  Google Scholar

[20]

M. A. Grayson, The heat equation shrinks embedded plane curves to round points, J. Differential Geom., 26 (1987), 285-314.  doi: 10.4310/jdg/1214441371.  Google Scholar

[21]

O. A. Ladyzhenskaja, V. A. Solonnikov and N. N. Ural'ceva, Linear and Quasilinear Equations of Parabolic Type, , vol. 23, Translations of Mathematical Monographs, American Mathematical Society, Providence, 1968.  Google Scholar

[22]

G. Leoni, A First Course in Sobolev Spaces, American Mathematical Society, Providence, 2009. doi: 10.1090/gsm/105.  Google Scholar

[23]

X.-J. Wang, Interior gradient estimates for mean curvature equations, Math. Z., 228 (1998), 73-81.  doi: 10.1007/PL00004604.  Google Scholar

[24]

D. V. Widder, Positive temperatures on an infintie rod, Trans. Amer. Math. Soc., 55 (1944), 85-95.  doi: 10.1090/S0002-9947-1944-0009795-2.  Google Scholar

[25]

Z. Wu, J. Yin, H. Li and J. Zhao, Nonlinear Diffusion Equations, World Scientific, Singapore, 2001. doi: 10.1142/4782.  Google Scholar

[26]

J. Zhao, On the Cauchy problem and initial traces for evolution p-Laplacian equation with strongly nonlinear sources, J. Differential Equations, 121 (1995), 329-383.  doi: 10.1006/jdeq.1995.1132.  Google Scholar

[1]

Kazuhiro Ishige. On the existence of solutions of the Cauchy problem for porous medium equations with radon measure as initial data. Discrete & Continuous Dynamical Systems - A, 1995, 1 (4) : 521-546. doi: 10.3934/dcds.1995.1.521

[2]

Goro Akagi. Energy solutions of the Cauchy-Neumann problem for porous medium equations. Conference Publications, 2009, 2009 (Special) : 1-10. doi: 10.3934/proc.2009.2009.1

[3]

Guillermo Reyes, Juan-Luis Vázquez. The Cauchy problem for the inhomogeneous porous medium equation. Networks & Heterogeneous Media, 2006, 1 (2) : 337-351. doi: 10.3934/nhm.2006.1.337

[4]

Meiyue Jiang, Juncheng Wei. $2\pi$-Periodic self-similar solutions for the anisotropic affine curve shortening problem II. Discrete & Continuous Dynamical Systems - A, 2016, 36 (2) : 785-803. doi: 10.3934/dcds.2016.36.785

[5]

María Astudillo, Marcelo M. Cavalcanti. On the upper semicontinuity of the global attractor for a porous medium type problem with large diffusion. Evolution Equations & Control Theory, 2017, 6 (1) : 1-13. doi: 10.3934/eect.2017001

[6]

Pradeep Boggarapu, Luz Roncal, Sundaram Thangavelu. On extension problem, trace Hardy and Hardy's inequalities for some fractional Laplacians. Communications on Pure & Applied Analysis, 2019, 18 (5) : 2575-2605. doi: 10.3934/cpaa.2019116

[7]

Xin Zhong. Global well-posedness to the cauchy problem of two-dimensional density-dependent boussinesq equations with large initial data and vacuum. Discrete & Continuous Dynamical Systems - A, 2019, 39 (11) : 6713-6745. doi: 10.3934/dcds.2019292

[8]

Felipe Linares, M. Panthee. On the Cauchy problem for a coupled system of KdV equations. Communications on Pure & Applied Analysis, 2004, 3 (3) : 417-431. doi: 10.3934/cpaa.2004.3.417

[9]

Paolo Antonelli, Daniel Marahrens, Christof Sparber. On the Cauchy problem for nonlinear Schrödinger equations with rotation. Discrete & Continuous Dynamical Systems - A, 2012, 32 (3) : 703-715. doi: 10.3934/dcds.2012.32.703

[10]

Marie Henry, Danielle Hilhorst, Robert Eymard. Singular limit of a two-phase flow problem in porous medium as the air viscosity tends to zero. Discrete & Continuous Dynamical Systems - S, 2012, 5 (1) : 93-113. doi: 10.3934/dcdss.2012.5.93

[11]

Monica Marras, Nicola Pintus, Giuseppe Viglialoro. On the lifespan of classical solutions to a non-local porous medium problem with nonlinear boundary conditions. Discrete & Continuous Dynamical Systems - S, 2020, 13 (7) : 2033-2045. doi: 10.3934/dcdss.2020156

[12]

Matthias Erbar, Jan Maas. Gradient flow structures for discrete porous medium equations. Discrete & Continuous Dynamical Systems - A, 2014, 34 (4) : 1355-1374. doi: 10.3934/dcds.2014.34.1355

[13]

V. Varlamov, Yue Liu. Cauchy problem for the Ostrovsky equation. Discrete & Continuous Dynamical Systems - A, 2004, 10 (3) : 731-753. doi: 10.3934/dcds.2004.10.731

[14]

Mauro Garavello, Paola Goatin. The Cauchy problem at a node with buffer. Discrete & Continuous Dynamical Systems - A, 2012, 32 (6) : 1915-1938. doi: 10.3934/dcds.2012.32.1915

[15]

Adrien Dekkers, Anna Rozanova-Pierrat. Cauchy problem for the Kuznetsov equation. Discrete & Continuous Dynamical Systems - A, 2019, 39 (1) : 277-307. doi: 10.3934/dcds.2019012

[16]

Uriel Kaufmann, Humberto Ramos Quoirin, Kenichiro Umezu. A curve of positive solutions for an indefinite sublinear Dirichlet problem. Discrete & Continuous Dynamical Systems - A, 2020, 40 (2) : 817-845. doi: 10.3934/dcds.2020063

[17]

Xinglong Wu. On the Cauchy problem of a three-component Camassa--Holm equations. Discrete & Continuous Dynamical Systems - A, 2016, 36 (5) : 2827-2854. doi: 10.3934/dcds.2016.36.2827

[18]

Chengchun Hao. Cauchy problem for viscous shallow water equations with surface tension. Discrete & Continuous Dynamical Systems - B, 2010, 13 (3) : 593-608. doi: 10.3934/dcdsb.2010.13.593

[19]

Shubin Wang, Guowang Chen. Cauchy problem for the nonlinear Schrödinger-IMBq equations. Discrete & Continuous Dynamical Systems - B, 2006, 6 (1) : 203-214. doi: 10.3934/dcdsb.2006.6.203

[20]

Michinori Ishiwata, Makoto Nakamura, Hidemitsu Wadade. Remarks on the Cauchy problem of Klein-Gordon equations with weighted nonlinear terms. Discrete & Continuous Dynamical Systems - A, 2015, 35 (10) : 4889-4903. doi: 10.3934/dcds.2015.35.4889

2019 Impact Factor: 1.338

Metrics

  • PDF downloads (44)
  • HTML views (68)
  • Cited by (0)

Other articles
by authors

[Back to Top]